Health Library Home>Wellness Centers>Medications>Article

Coping With Skin and Nail Problems Related to Chemotherapy

woman You may have minor skin problems while you are having chemotherapy, such as redness, rashes, itching, peeling, dryness, acne, and increased sensitivity to the sun. Certain anticancer drugs, when given intravenously (IV), may cause the skin over the veins to look darker. The darkened areas will fade a few months after treatment ends.

Your nails may also become darkened, yellow, brittle, or cracked. They also may develop vertical lines or bands.

Most of these problems are not serious and you can take care of them yourself. A few need immediate attention. Certain drugs given via IV can cause serious and permanent tissue damage if they leak out of the vein. Tell your doctor or nurse right away if you feel any burning or pain when you are getting IV drugs. These symptoms do not always mean there is a problem, but they must always be checked at once. Don't hesitate to call your doctor about even the less serious symptoms.

Some symptoms may mean you are having an allergic reaction that may need to be treated at once. Call your doctor or nurse right away if:

Call for emergency medical services right away, if you:

Coping With Skin and Nail Problems

To Manage Acne

To Manage Itching, Dryness, Redness, Rashes, and Peeling

To Manage Nail Problems

To Manage Sunlight Sensitivity

Even people with dark skin need to protect themselves from the sun during chemotherapy.

RESOURCES:

American Cancer Society
http://www.cancer.org

National Cancer Institute
http://www.cancer.gov

CANADIAN RESOURCES:

BC Cancer Agency
http://www.bccancer.bc

Canadian Cancer Society
http://www.cancer.ca

REFERENCES:

A guide to chemotherapy. American Cancer Society website. Available at: http://www.cancer.org/treatment/treatmentsandsideeffects/treatmenttypes/chemotherapy/understandingchemotherapyaguideforpatientsandfamilies/understanding-chemotherapy-more-side-effects-skin-and-nail-changes. Updated February 15, 2016. Accessed November 15, 2017.

Chemotherapy and you. National Cancer Institute website. Available at: http://www.cancer.gov/cancertopics/chemotherapy-and-you.pdf. Updated June 2011. Accessed November 15, 2017.

Sunscreen FAQs. American Academy of Dermatology website. Available at: https://www.aad.org/media-resources/stats-and-facts/prevention-and-care/sunscreen-faqs. Accessed November 15, 2017.

Last reviewed November 2017 by EBSCO Medical Review Board Michael Woods, MD, FAAP  Last Updated: 12/8/2015